Alert archive / Nebraska / Severe Thunderstorm Warnings in 2023
Severe Thunderstorm Warning 99, NWS North Platte, NE
NWS North Platte, NE issued this severe thunderstorm warning at Jun 23, 2023, 7:25 AM MDT for Cherry County, Nebraska. It was in force for 65 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 23, 2023, 7:25 AM MDT (13:25 UTC)
- Expired
- Jun 23, 2023, 8:30 AM MDT
- In force
- 65 min
- Issued by
- NWS North Platte, NE
- Area
- Storm-based polygon
- Hail
- 0.88 in
- Wind
- 60.0 mph
County Cherry County, NE
The radar
The North Platte radar (KLNX), 126 km from the middle of the area, began a volume at 13:26 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Rapid City, SD (KUNR), launched 12:00Z, 1.4 hours before the alert went out and 180 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 6 J/kg
- Mixed-layer CIN
- -156 J/kg
- Mixed-layer LCL
- 846 m above ground
- 0-6 km bulk shear
- 24 kt
- 0-1 km storm-relative helicity
- 76 m²/s²
- 0-3 km storm-relative helicity
- 92 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
160 WUUS53 KLBF 231325 SVRLBF NEC031-231430- /O.NEW.KLBF.SV.W.0099.230623T1325Z-230623T1430Z/ BULLETIN - IMMEDIATE BROADCAST REQUESTED Severe Thunderstorm Warning National Weather Service North Platte NE 825 AM CDT Fri Jun 23 2023 The National Weather Service in North Platte has issued a * Severe Thunderstorm Warning for... Northwestern Cherry County in north central Nebraska... * Until 930 AM CDT. * At 825 AM CDT, a severe thunderstorm was located 16 miles southeast of Gordon, moving east at 40 mph. HAZARD...60 mph wind gusts and nickel size hail. SOURCE...Radar indicated. IMPACT...Expect damage to roofs, siding, and trees. * Locations impacted include... Medicine Lake, Highway 61 crossing the Snake River, Eli, Highway 61 Crossing The Niobrara River, Indian Hill, Intersection of Highway 61 and Shadbolt Road, Intersection of Highway 20 and Irwin Road, Rock Hill and Bayonne. This includes the following highways... Highway 20 between mile markers 114 and 125, and between mile markers 141 and 153. Highway 61 between mile markers 197 and 224. PRECAUTIONARY/PREPAREDNESS ACTIONS... For your protection move to an interior room on the lowest floor of a building. Torrential rainfall is occurring with this storm, and may lead to flash flooding. Do not drive your vehicle through flooded roadways. && LAT...LON 4253 10206 4282 10205 4298 10136 4251 10127 TIME...MOT...LOC 1325Z 266DEG 36KT 4268 10194 HAIL THREAT...RADAR INDICATED MAX HAIL SIZE...0.88 IN WIND THREAT...RADAR INDICATED MAX WIND GUST...60 MPH $$ Kulik
2 follow-up statements
594 WWUS53 KLBF 231342 SVSLBF Severe Weather Statement National Weather Service North Platte NE 842 AM CDT Fri Jun 23 2023 NEC031-231430- /O.CON.KLBF.SV.W.0099.000000T0000Z-230623T1430Z/ Cherry NE- 842 AM CDT Fri Jun 23 2023 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 930 AM CDT FOR NORTHWESTERN CHERRY COUNTY... At 842 AM CDT, a severe thunderstorm was located 15 miles west of Medicine Lake, or 25 miles east of Gordon, moving east at 40 mph. HAZARD...60 mph wind gusts and nickel size hail. SOURCE...Radar indicated. IMPACT...Expect damage to roofs, siding, and trees. Locations impacted include... Medicine Lake, Highway 61 Crossing The Niobrara River, Indian Hill, Intersection of Highway 61 and Shadbolt Road, Highway 61 crossing the Snake River and Eli. This includes the following highways... Highway 20 between mile markers 144 and 153. Highway 61 between mile markers 197 and 223. PRECAUTIONARY/PREPAREDNESS ACTIONS... For your protection move to an interior room on the lowest floor of a building. Torrential rainfall is occurring with this storm, and may lead to flash flooding. Do not drive your vehicle through flooded roadways. && LAT...LON 4253 10191 4282 10190 4298 10136 4251 10127 TIME...MOT...LOC 1342Z 265DEG 35KT 4270 10173 HAIL THREAT...RADAR INDICATED MAX HAIL SIZE...0.88 IN WIND THREAT...RADAR INDICATED MAX WIND GUST...60 MPH $$ Kulik
990 WWUS53 KLBF 231400 SVSLBF Severe Weather Statement National Weather Service North Platte NE 900 AM CDT Fri Jun 23 2023 NEC031-231430- /O.CON.KLBF.SV.W.0099.000000T0000Z-230623T1430Z/ Cherry NE- 900 AM CDT Fri Jun 23 2023 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 930 AM CDT FOR NORTHWESTERN CHERRY COUNTY... At 859 AM CDT, severe thunderstorms were located along a line extending from near Merriman to 12 miles southwest of Medicine Lake to 23 miles north of Ashby, moving southeast at 40 mph. HAZARD...60 mph wind gusts and penny size hail. SOURCE...Radar indicated. IMPACT...Expect damage to roofs, siding, and trees. Locations impacted include... Medicine Lake, Highway 61 Crossing The Niobrara River, Indian Hill, Intersection of Highway 61 and Shadbolt Road, Highway 61 crossing the Snake River and Eli. This includes the following highways... Highway 20 between mile markers 144 and 153. Highway 61 between mile markers 197 and 223. PRECAUTIONARY/PREPAREDNESS ACTIONS... For your protection move to an interior room on the lowest floor of a building. Torrential rainfall is occurring with these storms, and may lead to flash flooding. Do not drive your vehicle through flooded roadways. && LAT...LON 4253 10191 4282 10190 4298 10136 4251 10127 TIME...MOT...LOC 1359Z 301DEG 36KT 4287 10167 4255 10153 4236 10191 HAIL THREAT...RADAR INDICATED MAX HAIL SIZE...0.75 IN WIND THREAT...RADAR INDICATED MAX WIND GUST...60 MPH $$ JWS
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS North Platte, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 23, 5:55 AM MDT, 1 hour 30 minutes earlier.
Area forecast discussion, Jun 23, 5:55 AM MDT, 1 hour 30 minutes before
Area Forecast Discussion National Weather Service North Platte NE 655 AM CDT Fri Jun 23 2023 ...AVIATION UPDATE... .SYNOPSIS... Issued at 422 AM CDT Fri Jun 23 2023 Key Messages: - Significant severe weather is expected across much of western and north central Nebraska tonight. - The hazards are hail 2 inches or larger and wind gusts 75 mph or stronger. && .SHORT TERM...(Today through Saturday) Issued at 422 AM CDT Fri Jun 23 2023 The MCS underway across the Sandhills this morning will move very slowly east northeast and exit ncntl Nebraska and into SD by mid morning. The 850-700mb moisture transport in the RAP model is modest throughout the morning hours suggesting a nearly steady state to the complex. Very quickly, a new surge of moisture transport develops by 20z this afternoon. The forecast allows for scattered east to west storm activation across the Sandhills this afternoon. This convection would likely form along a weak frontal boundary draped across the Sandhills and ncntl Nebraska also. This front will be lifting north toward the SD border during the afternoon. It is worth noting this convection would generally be near or below severe weather criteria according to the CAMs. The main severe weather is tonight. A vigorous 70-90 kt 300mb Jet will be emerging onto the WY high plains this afternoon and then Nebraska tonight. This rapid increase in winds aloft and resultant deep layer shear is the basis for enhanced severe weather threats of hail 2 inches or larger across the Panhandle and the western Sandhills beginning early this evening. Storm activity will initially be discrete in this area but there are indications in the CAMs that rapid upscale growth will occur with a full blown squall line moving east at 50 mph by 06z tonight in the HRRR model. The SPC has outlooked areas along and west of highway 83 for 75 mph+ wind gusts associated with the squall line. The very strong winds aloft and very dry air surging across the Rockies would likely produce high DCAPE and wind. The models shows very strong 850-700mb moisture transport tonight fueling the squall line. PWAT remains near 1.25 inches along I-80 but increases to around 1.5 inches near Valentine. WPC has outlooked nrn Nebraska for excessive rainfall but the very quick storm motion shown by the HRRR is limiting rain totals to less than an inch. If the HP storms shown by the model remain across SD, the excessive rain threat could miss northern Nebraska. All of this harsh weather will exit ncntl Nebraska by 10-12z Saturday morning. There are indications in the models of northwest flow driven storms Saturday afternoon affecting areas of nrn Nebraska, generally along and north of highway 20. The strong shear, near 40 kts in the NAM, is expected to limit storm coverage to isolated or low-end scattered. The POP forecast uses the short term model blend plus the NAM, HRRR and RAP models. .LONG TERM...(Saturday night through Thursday) Issued at 422 AM CDT Fri Jun 23 2023 There is not much change in the extended forecast philosophy today. Pacific high pressure will build through Nebraska and into the Midwest Saturday through Monday. Moist south winds develop thereafter. The forecast continues slight and low-end chance POPs, mainly across nrn Nebraska, as suggested by the ECM. Winds aloft will be strong and lapse rates steep at times, 7.0 C/KM or higher. These severe weather components are the result of short wave ridging from an upper level ridge over Texas. Moisture appears to be somewhat limited; focused across the Dakotas in the ECM, but the GFS suggests a subtropical moisture plume will develop aloft and that model keeps nrn Nebraska wetter than the ECM. Either way shear will be strong and the forecast limits POPs for that reason. && .AVIATION...(For the 12Z TAFS through 12Z Saturday morning) Issued at 650 AM CDT Fri Jun 23 2023 Isolated to scattered thunderstorms possible this morning. Winds will breezy out of the south around 10 to 15 kts with gusts up to 20 kts. There will be LLWS around 30 mph, generally after midnight across portions of southwest Nebraska, including KVTN terminal. Another round of thunderstorms will be possible this evening into the overnight with strong winds, heavy rain and large hail possible. && .LBF WATCHES/WARNINGS/ADVISORIES... NONE. && SYNOPSIS...CDC SHORT TERM...CDC LONG TERM...CDC AVIATION...Gomez
Hazardous weather outlook, Jun 23, 4:16 AM MDT, 3 hours 9 minutes before
Hazardous Weather Outlook National Weather Service North Platte NE 516 AM CDT Fri Jun 23 2023 NEZ004>010-022>029-035>038-056>059-069>071-094-241030- Sheridan-Eastern Cherry-Keya Paha-Boyd-Brown-Rock-Holt-Garden-Grant- Hooker-Thomas-Blaine-Loup-Garfield-Wheeler-Arthur-McPherson-Logan- Custer-Deuel-Keith-Perkins-Lincoln-Chase-Hayes-Frontier- Western Cherry- 516 AM CDT Fri Jun 23 2023 /416 AM MDT Fri Jun 23 2023/ This Hazardous Weather Outlook is for portions of western and north central Nebraska. .DAY ONE...Today and tonight. Scattered to numerous thunderstorms are expected this evening into the overnight. There is an enhanced risk for severe weather across much of western Nebraska into the Sandhills. The main hazards will be damaging winds, which could be in excess of 74 mph. There will also be a threat of large hail, 2 inches in diameter or greater. Locally heavy rainfall will also be possible, with the greatest potential across the Sandhills into north central Nebraska. An isolated tornado threat will also be possible this evening and overnight. The greatest potential for severe weather will generally be after 6pm MT/ 7pm CT. A flood warning is in effect along the stretch of the South Platte River in Deuel and Keith Counties. The river stage will rise to just above flood stage this afternoon. See the flood warning product for more details. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. The next chance for thunderstorms will be Monday and Tuesday evenings, however at this time severe potential for thunderstorms remains uncertain. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed.
In the hours before
Special weather statement, Jun 23, 6:19 AM MDT, 1 hour 6 minutes before
Special Weather Statement
National Weather Service North Platte NE
619 AM MDT Fri Jun 23 2023
NEZ004-231300-
Sheridan NE-
619 AM MDT Fri Jun 23 2023
...Strong thunderstorms will impact portions of northern Sheridan
County through 700 AM MDT...
At 619 AM MDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Hay Springs to 16 miles southeast of Red
Cloud Campground. Movement was east at 35 mph.
HAZARD...Winds in excess of 40 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Gordon, Rushville, Hay Springs, Clinton, Lone Butte, Intersection of
Beaver Creek Road and White Clay Creek Road, Highway 27 crossing the
Niobrara River, Highway 250 crossing the Niobrara River, Intersection
of Highway 87 and Antelope Road, Walgren Lake State Recreation Area
and Intersection of Highway 27 and Mills Road.
This includes the following highways...
Highway 20 between mile markers 74 and 111.
Highway 250 between mile markers 31 and 48.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 4272 10278 4277 10276 4295 10209 4250 10209
4244 10277
TIME...MOT...LOC 1219Z 253DEG 30KT 4272 10270 4253 10276
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH
CDCSpecial weather statement, Jun 23, 7:05 AM MDT, 20 minutes before
Special Weather Statement
National Weather Service North Platte NE
705 AM MDT Fri Jun 23 2023
NEZ004-094-231400-
Sheridan NE-Western Cherry NE-
705 AM MDT Fri Jun 23 2023
...Strong thunderstorms will impact portions of northwestern Cherry
and northeastern Sheridan Counties through 800 AM MDT...
At 704 AM MDT, Doppler radar was tracking strong thunderstorms along
a line extending from 6 miles south of Gordon to 19 miles south of
Rushville. Movement was northeast at 30 mph.
HAZARD...Winds in excess of 40 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Gordon, Merriman, Highway 61 crossing the Snake River, Big Hill,
Morgan Lake, Billys Lake, Lone Butte, Irwin, Highway 27 crossing the
Niobrara River, Smith Lake State Wildlife Management Area,
Intersection of Highway 20 and Irwin Road, Shell Lake State Wildlife
Management Area, Rock Hill, Bayonne, Intersection of Highway 27 and
Mills Road, Diamond Lake, Highway 61 Crossing The Niobrara River,
Intersection of Highway 61 and Shadbolt Road and Argo Hill.
This includes the following highways...
Highway 20 between mile markers 99 and 142.
Highway 250 between mile markers 17 and 35.
Highway 61 between mile markers 199 and 231.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 4236 10178 4225 10260 4291 10226 4300 10169
4299 10154
TIME...MOT...LOC 1304Z 244DEG 25KT 4271 10218 4244 10237
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH
KulikThe office that day
Everything else NWS North Platte, NE issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 22, 6:27 PM MDT | Special Weather Statement | LBF | Hooker | 48 min |
| Jun 22, 6:31 PM MDT | Special Weather Statement | LBF | Sheridan | 44 min |
| Jun 22, 7:13 PM MDT | Special Weather Statement | LBF | Hooker, Thomas | 47 min |
| Jun 22, 7:17 PM MDT | Special Weather Statement | LBF | Sheridan | 43 min |
| Jun 22, 7:41 PM MDT | Severe Thunderstorm Warning | LBF | Garden, Grant, Sheridan | 33 min |
| Jun 22, 8:57 PM MDT | Special Weather Statement | LBF | McPherson | 48 min |
| Jun 22, 9:53 PM MDT | Areal Flood Advisory | LBF | Sheridan | 3 hr |
| Jun 22, 10:27 PM MDT | Special Weather Statement | LBF | Garden | 48 min |
| Jun 22, 10:54 PM MDT | Special Weather Statement | LBF | Grant | 51 min |
| Jun 22, 11:32 PM MDT | Special Weather Statement | LBF | Garden | 58 min |
| Jun 22, 11:36 PM MDT | Areal Flood Advisory | LBF | Sheridan | 3 hr |
| Jun 23, 12:23 AM MDT | Special Weather Statement | LBF | Hooker | 67 min |
| Jun 23, 5:33 AM MDT | Areal Flood Advisory | LBF | Custer | 3 hr |
| Jun 23, 6:19 AM MDT | Special Weather Statement | LBF | Sheridan | 41 min |
| Jun 23, 6:24 AM MDT | Areal Flood Advisory | LBF | Garfield, Wheeler | 2 hr |
| Jun 23, 7:05 AM MDT | Special Weather Statement | LBF | Sheridan | 55 min |
| Jun 23, 8:08 AM MDT | Severe Thunderstorm Warning | LBF | Cherry | 52 min |
| Jun 23, 8:58 AM MDT | Special Weather Statement | LBF | Cherry | 47 min |
| Jun 23, 1:55 PM MDT | Special Weather Statement | LBF | Holt | 50 min |
| Jun 23, 2:40 PM MDT | Special Weather Statement | LBF | Boyd | 50 min |
| Jun 23, 4:51 PM MDT | Special Weather Statement | LBF | Lincoln | 39 min |
| Jun 23, 5:53 PM MDT | Special Weather Statement | LBF | Logan | 52 min |
Nearby
Severe Thunderstorm Warnings in Nebraska, 2023Every severe thunderstorm warning in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.